Wyoming, 2011

Flash Flood in Wyoming, June 16, 2011

June 16, 2011 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced heavy rain and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced heavy rain and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 1:58 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 16, 1:58 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT THU JUN 16 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST AND NORTHEAST
ACROSS THE EASTERN CWA THIS AFTERNOON AND EVENING AS A SURFACE COOL
FRONT AND UPPER SHORTWAVE PASS OVER THE REGION. THE STORMS SHOULD
EXIT THE EASTERN PARTS OF THE CWA LATER THIS EVENING BUT SOME RESIDUAL
CONVECTION STILL POSSIBLE. MAIN TROUGH AXIS WILL MOVE ACROSS FRIDAY
MORNING WITH COOLER TEMPERATURES. CYCLONIC FLOW ACROSS THE PACIFIC
NORTHWEST WILL CONTINUE TO BRING IMPULSES OVER THE REGION THROUGH
SATURDAY WITH ASSOCIATED CHANCES FOR CONVECTION...MAINLY ON SATURDAY.
TEMPERATURES WILL REMAIN MILD ON SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
THERE ARE SOME MINOR 12Z MODEL DIFFERENCES WITH REGARDS TO THE UPPER
LEVEL FEATURES...BUT THE OVERALL PATTERN LOOKS SIMILAR TO THE 00Z
MODEL RUN. A LONG WAVE TROUGH WILL PREVAIL OVER THE INTERMOUNTAIN
WEST AND OVER THE ROCKIES/HIGH PLAINS SUNDAY AND MONDAY. BOTH THE
GEM AND ECMWF MAINTAIN A CLOSED LOW MOVING FROM UTAH ACROSS
COLORADO AND NORTHEAST ACROSS NEBRASKA...WITH THE ECMWF FASTER
THAN THE GEM. GENERALLY FAVORED A CONSENSUS APPROACH TO THE
GRIDS...WITH THE TROUGH EXITING THE CWA BY WEDNESDAY AND RIDGE OUT
WEST BECOMING THE DOMINANT FEATURE ON THURSDAY. EXPECT UNSETTLED
WEATHER WITH SCATTERED MAINLY DIURNAL SHOWERS/TSTORMS SUNDAY
THROUGH TUESDAY...FOLLOWED BY MORE ISOLATED CONVECTION ON
WEDNESDAY AND THURSDAY OVER THE NORTHERN CWA AND SOUTHERN LARAMIE
RANGE. A PACIFIC COLD FRONT WILL BE MOVING EAST THROUGH THE CWA ON
SUNDAY...WITH BELOW NORMAL TEMPERATURES MONDAY AND TUESDAY DUE TO
CYCLONIC FLOW ALOFT AND PRECIPITATION. TEMPERATURES WILL MODERATE
TO SEASONAL NORMALS WEDNESDAY AND THURSDAY.

&&

.AVIATION...18Z TAF ISSUANCE
SCATTERED SHOWERS AND TSTORMS DEVELOPING OVER SOUTHEAST WYOMING
WILL MOVE EAST AND NORTHEAST INTO THE NEBRASKA PANHANDLE THROUGH
EARLY THIS EVENING. SOME OF THE STORMS WILL BE STRONG TO SEVERE
WITH HAIL AND STRONG/GUSTY WINDS. THERE WILL BE BRIEF PERIODS OF
MVFR TO LOCAL IFR CIGS/VSBYS ASSOCIATED WITH THE TSTORMS. THE
CONVECTION WILL LINGER THROUGH LATE THIS EVENING BEFORE ENDING.
STILL CONCERNED ABOUT LOW CLOUDS AND PATCHY FOG FOR PORTIONS OF
THE NEBRASKA PANHANDLE DUE TO MOIST NORTHEAST TO EAST LOW LEVEL
FLOW. WENT WITH LOW END MVFR CIGS/VSBYS AT KBFF...KSNY AND KAIA
BETWEEN 06Z AND 12Z. WESTERLY WINDS WILL BECOME GUSTY ON FRIDAY...
WITH GUSTS OF 25 TO 35 KT FORECAST.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE PLAINS
THROUGH EARLY THIS EVENING BRINGING WETTING RAIN. NO CONCERNS
ANTICIPATED THROUGH THE WEEKEND WITH NON-CRITICAL FUELS AND MILD
TEMPERATURES.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT THROUGH THIS WEEKEND FOR THE
UPPER NORTH PLATTE RIVER DUE TO SNOW MELT AND RUNOFF FROM THE
SIERRA MADRE AND SNOWY RANGES. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THIS AFTERNOON AND EVENING. THE HEAVIER RAINFALL
WILL BE EAST OF THE LARAMIE RANGE WITH LOCALLY 1 TO 2 INCHES OF
RAIN POSSIBLE. A QUARTER TO ONE HALF INCH OF RAIN IS POSSIBLE
WEST OF THE LARAMIE RANGE. THE RAINFALL WILL CONTRIBUTE TO SMALL
RISES ON THE LOWER NORTH PLATTE RIVER AND CAUSE BANKFULL STAGES
OVER THE OTHER RIVERS AND STREAMS IN THE EASTERN CWA. SCATTERED
SHOWERS AND AFTERNOON THUNDERSTORMS WILL BE OVER THE REGION
SATURDAY THROUGH EARLY NEXT WEEK. THE RATE OF SNOW MELT WILL
DECREASE SLIGHTLY THIS WEEKEND AND EARLY NEXT WEEK AS MOUNTAIN
TEMPERATURES WILL BE COOLER...HOWEVER THE HIGH WATER LEVELS WILL
CONTINUE. FLOOD WARNINGS REMAIN IN EFFECT FOR THE NORTH PLATTE
RIVER AT HENRY AND MITCHELL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...EMANUEL
LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jun 16, 1:12 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT THU JUN 16 2011

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
171200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
212 PM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF THE LARAMIE RANGE
EARLY THIS AFTERNOON AND MOVE EAST AND NORTHEAST INTO THE WESTERN
NEBRASKA PANHANDLE THROUGH LATE THIS AFTERNOON AND EARLY EVENING.
SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING WIND
GUSTS AND HEAVY RAINFALL. THE THUNDERSTORMS WILL DIMINISH LATER
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
THIS EVENING FOR MUCH OF SOUTHEAST WYOMING AND ALL WESTERN NEBRASKA
PANHANDLE COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST FOR SATURDAY THROUGH MONDAY. MINOR TO MODERATE FLOODING
WILL CONTINUE ON THE NORTH PLATTE RIVER IN GOSHEN AND SCOTTS BLUFF
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EARLY THIS EVENING. PLEASE RELAY YOUR REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>105-109>116-171200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
212 PM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTH CENTRAL WYOMING AND MOVE TO THE NORTHEAST. SOME OF THE
STORMS WILL BE STRONG AND PRODUCE SMALL HAIL...GUSTY WINDS AND
MODERATE RAINFALL. THE THUNDERSTORMS WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST FOR SATURDAY THROUGH MONDAY. MINOR TO MODERATE FLOODING
WILL CONTINUE ON THE RIVERS FLOWING OUT OF THE SNOWY AND SIERRA
MADRE RANGES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jun 16, 3:16 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
416 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
06/16/2011  M58 MPH          SCOTTS BLUFF       NE   ASOS

&&

MJAMSKI
Local storm report, Jun 16, 3:17 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     BRIDGEPORT              41.67N 103.10W
06/16/2011  E50 MPH          MORRILL            NE   EMERGENCY MNGR

            ESTIMATE 45 TO 50 MPH WNDS WITH WALL OF DUST.

&&

BCHAPMAN
Special weather statement, Jun 16, 3:17 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT THU JUN 16 2011

WYZ117-118-162245-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
417 PM MDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 445
PM MDT...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WARREN AF BASE...OR 9 MILES
SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE...
  WARREN AF BASE...
  NORTH CHEYENNE...
  SOUTH GREELEY HIGHWAY...
  FOX FARM-COLLEGE...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 349 AND
364.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 2 AND 9.

MAZUR
Local storm report, Jun 16, 3:27 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     DIXON                   41.03N 107.53W
06/16/2011  M52 MPH          CARBON             WY   AWOS

&&

BCHAPMAN
Local storm report, Jun 16, 3:29 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             WARREN AF BASE          41.15N 104.86W
06/16/2011  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Jun 16, 3:29 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 PM MDT THU JUN 16 2011

WYZ103>106-109-110-112>115-162315-
CENTRAL CARBON COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-LARAMIE VALLEY WY-NORTH
LARAMIE RANGE WY-NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN
WY-SIERRA MADRE RANGE WY-SNOWY RANGE WY-UPPER NORTH PLATTE RIVER
BASIN WY-
429 PM MDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CONVERSE...
WESTERN ALBANY AND EASTERN CARBON COUNTIES UNTIL 515 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
15 MILES WEST OF SHIRLEY BASIN TO NEAR HANNA TO NEAR ENCAMPMENT...
AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SKYLINE...
  RYAN PARK...
  ELK MOUNTAIN...
  SHIRLEY BASIN...
  MEDICINE BOW...
  ARLINGTON...
  CENTENNIAL...
  ROCK RIVER...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 241 AND
295.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RE

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Goshen

When
June 16, 3:29 PM MST to 5:30 PM MST
Where
Goshen County, 0.5 mi N of La Grange to 0.25 mi NNW of La Grange
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.637, -104.170

Roadways flooded with runoff.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304448.